Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 202, NWS Midland/Odessa, TX

October 6, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2004, 4:39 AM CDT for Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2004, 4:39 AM CDT (09:39 UTC)
Expired
Oct 6, 2004, 8:45 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 186 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 060946
FFWMAF
TXC443-061345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 845 AM CDT

* AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LINE OF THUNDERSTORMS MOVING SOUTHEAST AT 20 MPH INTO NORTHERN
  AND WESTERN TERRELL COUNTY. THESE THUNDERSTORMS ARE PRODUCING
  RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES PER HOUR AND
  WILL BE CAPABLE OF PRODUCING FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
      3059 10236 3059 10215 3065 10213 3063 10166
      3063 10166 3054 10164 3042 10173 3034 10166
      3027 10177 2977 10178 2980 10184

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 4:20 AM CDT, 19 minutes earlier.

Area forecast discussion, Oct 6, 4:20 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT WED OCT 6 2004

DUE TO THE ONGOING SEVERE/FLASH FLOOD EVENT EDITS FOR THIS FORECAST
UPDATE ARE RESTRICTED TO DAY 1 GRIDS. THE POTENT MID/UPPER LEVEL
TROUGH CURRENTLY OVER THE FOUR CORNERS REGION WILL CONTINUE TO SERVE
AS THE DOMINANT FEATURE IMPACTING SENSIBLE WEATHER AROSS THE FA. THIS
FEATURE WILL PROPAGATE EAST VERY SLOWLY WITH THE TROUGH AXIS
EXTENDING FROM THE CENTRAL PLAINS TO THE SOUTHERN ROCKIES BY 12Z
THURSDAY.

THE EXPANSIVE PRECIP SHIELD OVER THE CENTRAL/EASTERN ZONES ATTM IS
EXPECTED TO SHIFT EAST ACROSS THE FA THROUGH 18Z TODAY AS ENTRANCE
REGION OF AN UPPER JET MAX PROPAGATES EAST-NORTHEAST OF THE AREA.
ANOTHER ROUND OF CONVECTION IS PROGGED TO ERUPT OVER THE WESTERN CWA
LATE TODAY AS DEEP FORCING/LIFT AGAIN INCREASES IN AREA OF DPVA...
AIDED BY THE NOSE OF ANOTHER JET MAXIMA ROUNDING THE TROUGH BASE. THE
ATMOSPHERE WILL BE PRIMED FOR ANOTHER ROUND OF SEVERE STORMS AND
FLASH FLOODING AS LOW LEVEL FLOW REMAINS BACKED AHEAD OF THE MID
LEVEL TROUGH AXIS AND COPIOUS MOISTURE REMAINES IN PLACE. INSTABILITY
AXIS WILL REMAIN ORIENTED OVER THE WESTERN FA WHERE INSOLATION WILL
LIKELY BE MOST PRONOUNCED. INCREASING LARGE SCALE DYNAMICAL FORCING
AND LLJ SHOULD HELP MAINTAIN CONVECTION AS IT SHIFTS EAST OVER THE FA
DURING THE LATE EVENING/OVERNIGHT. FORECAST SOUNDINGS CONTINUE TO
SHOW SUFFICIENT INSTABILITY/DEEP LAYER SHEAR FOR SUPERCELL STORM
STRUCTURES. GIVEN RECENT HEAVY RAINS AND EXPECTED HIGH RAIN
EFFICIENCY...FLASH FLOOD WATCH WILL BE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             76  57  74  56 /  80  70  50  30
CARLSBAD NM               76  57  74  56 /  60  80  40  30
DRYDEN TX                 77  61  77  60 /  30  50  40  30
FORT STOCKTON TX          77  59  75  58 /  60  70  40  30
GUADALUPE PASS TX         73  53  71  54 /  50  70  40  20
HOBBS NM                  75  57  72  55 /  50  90  50  30
MARFA TX                  75  50  71  50 /  50  70  40  30
MIDLAND INTL AIRPORT TX   76  58  75  57 /  70  80  50  30
ODESSA TX                 76  61  75  58 /  70  80  50  30
WINK TX                   83  61  82  55 /  60  90  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL ZONES 12Z THU.
NM...FLASH FLOOD WATCH ALL ZONES 12Z THU.

&&

10
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.  SOUTHEASTERN NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST
LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY.  SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.  THESE THUNDERSTORMS
MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE
HEAVY RAINFALL TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

&&

.TECHNICAL DISCUSSION...
A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT
TONIGHT.  VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT
TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES.  SHEAR OF THIS
MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH
SUPERCELLS POSSIBLE.  THE HIGHEST VALUES OF SHEAR WILL BE LOCATED
OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE
WEATHER IN THIS AREA.  THIS TROUGH WILL ALSO INCREASE LARGE-SCALE
LIFT OVER THE AREA AS IT NEARS THE REGION.  INSTABILITY HAS BEEN
INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE
BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES.  LAPSE RATES
GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE
TO THE ATMOSPHERIC INSTABILITY.

In the hours before

Special weather statement, Oct 5, 10:47 PM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>081-258-060800-
ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX-
DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX-
MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX-
NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX-
SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...
BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE...
FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...
LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...
STANTON...TATUM AND VAN HORN
1047 PM CDT TUE OCT 5 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
SCURRY...UPTON...WARD AND WINKLER.

IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS...
PRESIDIO AND REEVES.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE...
ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD...
COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN
CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...
MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER
JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...
SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.
Local storm report, Oct 5, 11:47 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             25 SW CARLSBAD          32.15N 104.54W
10/05/2004  0.75 INCH        EDDY               NM   TRAINED SPOTTER

            7 MILES NORTH OF THE EDDY/CULBERSON COUNTY LINE.

0738 PM     TORNADO          18 W PECOS              31.41N 103.80W
10/05/2004                   REEVES             TX   BROADCAST MEDIA

            BRIEF TOUCHDOWN.

0958 PM     HAIL             LOVINGTON               32.95N 103.35W
10/05/2004  0.50 INCH        LEA                NM   OTHER FEDERAL

            38 KNOT WIND AND HEAVY RAIN ACCOMPANIED MARBLE HAIL.

1005 PM     HAIL             6 SE LOVINGTON          32.88N 103.28W
10/05/2004  0.88 INCH        LEA                NM   LAW ENFORCEMENT

            NICKEL HAIL BETWEEN HOBBS AND LOVINGTON AT 66 MILE MARKER
            ON STATE HIGHWAY 18.

1105 PM     HAIL             MENTONE                 31.71N 103.60W
10/05/2004  0.88 INCH        LOVING             TX   TRAINED SPOTTER

            HEAVY RAIN ACCOMPANIED HAIL.

&&

JPC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:25 PM CDTSevere Thunderstorm WarningMAFReeves65 min
Oct 5, 7:34 PM CDTTornado WarningMAFReeves56 min
Oct 5, 7:50 PM CDTTornado WarningMAFCulberson, Reeves40 min
Oct 5, 8:38 PM CDTSevere Thunderstorm WarningMAFCulberson67 min
Oct 5, 9:17 PM CDTFlash Flood WarningMAFCulberson4 hr
Oct 5, 9:35 PM CDTSevere Thunderstorm WarningMAFReeves40 min
Oct 5, 9:42 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Oct 5, 10:16 PM CDTSevere Thunderstorm WarningMAFGaines59 min
Oct 5, 10:17 PM CDTSevere Thunderstorm WarningMAFLoving58 min
Oct 5, 10:26 PM CDTSevere Thunderstorm WarningMAFReeves64 min
Oct 5, 10:36 PM CDTFlash Flood WarningMAFGaines4 hr
Oct 5, 11:11 PM CDTTornado WarningMAFReeves64 min
Oct 5, 11:21 PM CDTSevere Thunderstorm WarningMAFWinkler39 min
Oct 5, 11:35 PM CDTSevere Thunderstorm WarningMAFWard55 min
Oct 5, 11:42 PM CDTFlash Flood WarningMAFWinkler3 hr
Oct 5, 11:56 PM CDTSevere Thunderstorm WarningMAFEctor49 min
Oct 6, 12:05 AM CDTFlash Flood WarningMAFEctor6 hr
Oct 6, 12:10 AM CDTFlash Flood WarningMAFDawson4 hr
Oct 6, 12:13 AM CDTFlash Flood WarningMAFAndrews4 hr
Oct 6, 12:31 AM CDTSevere Thunderstorm WarningMAFWard59 min
Oct 6, 12:49 AM CDTFlash Flood WarningMAFMidland4 hr
Oct 6, 1:08 AM CDTFlash Flood WarningMAFCrane, Ward5 hr
Oct 6, 1:33 AM CDTFlash Flood WarningMAFHoward, Martin4 hr
Oct 6, 1:45 AM CDTSevere Thunderstorm WarningMAFJeff Davis45 min
Oct 6, 1:52 AM CDTFlash Flood WarningMAFGlasscock4 hr
Oct 6, 2:03 AM CDTFlash Flood WarningMAFMitchell, Scurry5 hr
Oct 6, 3:06 AM CDTFlash Flood WarningMAFPecos4 hr
Oct 6, 4:59 AM CDTFlash Flood WarningMAFMidland4 hr
Oct 6, 6:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.